|SOME OBSERVATIONS ON THE DRUG COMBINATION OF IN H+THIACETAZONE
UNDER THE CONDITIONS OF DISTRICT TUBERCULOSIS PROGRAMME
|GD Gothi, J O'Rourke & GVJ Baily: Indian J TB
1966, 14, 41-48.
A study was carried out to investigate the applicability
of INH-Thiacetazone (TH) combination with special reference to acceptability
and toxicity in Tumkur district. 150 patients from Tumkur town and
some nearby villages were discovered during a mass Case-finding
programme. Of them, 127 including 43 sputum positives were given
chemotherapy with 300 mgm INH and 150 mgm thiacetazone (TH), in
a single tablet to be taken once a day. All but one patient had
the treatment on an ambulatory basis. Results of treatment in respect
of 103 patients are presented in the paper.
The overall death rate was of the order of 15%.
About twice the number of deaths occurred among the sputum positive
patients than among the negative ones. About 40% of deaths occurred
during the first quarter. In all, 23 patients developed side effects,
in 18 of them thiacetazone had to be withdrawn. Serious side effects
occurred among 5 (4%) patients. These patients did not report to
the treatment centre by themselves and could not have been detected,
if home visits were not made, thus giving an erroneous impression
about side effects with TH. The sputum conversion at the end of
one year was of the order of 50% among all survivors. Among those
who were drug sensitive and examined at one year, conversion rate
was 63%. Favourable radiological response was seen in 74%.
Thus, though cheap and clinically effective, Thioacetazone
in combination with INH was found to produce serious and significant
side effects. Hence, vigilance by the treatment centres were thought
to be necessary when the patients are on this regimen.
|KEY WORDS: TH REGIMEN, ADVERSE REACTIONS, APPLICABILITY,
ACCEPTABILITY, CASE HOLDING.